Indiana, 2010Winter Weather in Indiana, December 1, 2010
December 1, 2010 · NWS IND · 3 events in 3 counties and zones
The first measurable snowfall of the season occurred on the 1st of December across most of central Indiana, as a strongly amplified upper level system pushed eastward over the Ohio Valley that morning. This was a light snowfall affair, with many locations not seeing over an inch of snow.
Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 3
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The first measurable snowfall of the season occurred on the 1st of December across most of central Indiana, as a strongly amplified upper level system pushed eastward over the Ohio Valley that morning. This was a light snowfall affair, with many locations not seeing over an inch of snow. While snowfall was light, the impacts to travel were a bit more significant with numerous accidents and slide-offs reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before the first event at Dec 1, 2:19 AM EST, 1 hour 41 minutes earlier.
Area forecast discussion, Dec 1, 2:19 AM EST, 1 hour 41 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
219 AM EST WED DEC 1 2010
.UPDATE...
THE SYNOPSIS...NEAR TERM AND SHORT TERM SECTIONS HAVE BEEN UPDATED BELOW
&&
.SYNOPSIS...COLD AND CLOUDY CONDITIONS ARE EXPECTED TODAY AS
NORTHWEST FLOW CONTINUES ACROSS INDIANA IN THE WAKE OF YESTERDAYS
COLD FRONT. THE ASSOCIATED UPPER TROUGH WILL MOVE ACROSS OUR
REGION TODAY...KEEPING CLOUDS AND FLURRIES LINGERING AROUND.
HIGH PRESSURE OVER THE PLAINS WILL DOMINATE OUR WEATHER THURSDAY
INTO FRIDAY...AND BRING A RETURN OF SOME SUNSHINE
IN THE EXTENDED A STRONG UPPER TROUGH WILL CONTINUE OVER EAST
CENTRAL CANADA NEAR JAMES BAY AND EXTEND INTO THE NORTHEAST U.S.
MODELS BRING A WEAK UPPER DISTURBANCE SOUTHEAST ACROSS OUR REGION
AROUND SATURDAY. ANOTHER AND STRONGER UPPER TROUGH WILL ROTATE
ACROSS OUR REGION AROUND TUESDAY BRINGING UNSEASONABLY COOL WEATHER
BY THE END OF THE FORECAST PERIOD.
&&
.NEAR TERM /TODAY/...SURFACE ANALYSIS EARLY THIS MORNING SHOWS LOW
PRESSURE OVER ONTARIO AND COLD NORTHWEST FLOW ACROSS THE UPPER
MIDWEST FUNNELING TOWARD INDIANA. IR IMAGES SHOW ABUNDANT CLOUD
COVER ACROSS CENTRAL INDIANA AND RADAR MOSAICS CONTINUE TO SHOW A
FEW FLURRIES.
LITTLE CHANGE TO THE ONGOING PATTERN EXPECTED TODAY. BROAD
CYCLONIC FLOW IS EXPECTED TO CONTINUE AT THE SURFACE WHILE THE
ASSOCIATED DEEP UPPER TROUGH ALOFT PIVOTS EAST DURING THE COURSE
OF THE DAY. TIME SECTIONS AND FORECAST SOUNDINGS SHOWS ABUNDANT
MOISTURE IN THE LOWER LEVELS...HOWEVER STRONG LIFT IS ABSENT. THUS
CLOUDY SKIES WITH MORE SCATTERED FLURRIES ARE EXPECTED FOR MUCH OF
THE DAY. GIVEN THE ONGOING COLD AIR ADEVCTION AND 850MB
TEMPERATURES HOLDING AROUND -10C...WILL LEAN COOLER THAN THE
MAVMOS FOR HIGHS TODAY...CLOSER TO THE 3 HOURLIES INSTEAD.
&&
.SHORT TERM /TONIGHT THROUGH FRIDAY/...
MODELS ARE IN PRETTY GOOD AGREEMENT AND WILL USE A BLEND. MAIN
FORECAST CHALLENGE DURING THIS PERIOD WILL BE TEMPS.
GFS/NAM PIVOT THE UPPER TROUGH TO THE EAST COAST TONIGHT AND THEN
PUSH IT NORTHEAST UP THE COAST. MEANWHILE COOL AND DRY NORTHWEST
FLOW PERSISTS IN THE UPPER LEVELS AS RIDGE BUILDS ACROSS THE
ROCKIES. THE MAIN UPPER LOW OVER ONTARIO WILL CONTINUE TO SWING
UPPER DISTURBANCES ACROSS THE GREAT LAKES AND NORTHEAST...HOWEVER
WITH HIGH PRESSURE IN PLACE AT THE SURFACE ALONG WITH A MUCH LESS
MOIST LOWER LEVELS TONIGHT AND THURSDAY...THE CLOUDS AND FLURRIES
SHOULD COME TO AN END. WITH THE SURFACE RIDGE REMAINING TO OUR
WEST TONIGHT...WILL KEEP SKIES CLOUDY UNTIL TRUE ANTI-CYCLONIC
FLOW BEGINS. THUS WITH MORE CLOUDS EXPECTED TONIGHT...EXPECT LOWS
AT OR ABOVE MAVMOS.
FEWER CLOUDS EXPECTED ON THURSDAY AS THE SURFACE RIDGE FINALLY
PROGRESSES ACROSS INDIANA...EXTENDING NORTHWARD FROM THE DEEP
SOUTH. MEANWHILE ALOFT...RIDGING ACROSS THE ROCKIES BEGINS TO PUSH
EASTWARD. A FEW HIGHER LEVEL CLOUDS CANNOT BE RULED OUT AS SOME
RIDGE RIDING DISTURBANCES MAY PUSH ACROSS THE STATE. 850MB TEMPS
ON THURSDAY WARM TO AROUND -5C...THIS SHOULD RESULT IN SLIGHTLY
WARMER HIGH TEMPERATURES...HOWEVER MAVMOS STILL APPEARS TOO WARM
GIVEN THE POSSIBILITY OF HIGH CLOUDS AND A LACK OF STRONG WARM AIR
ADEVCTION. THUS WILL LEAN TOWARD THE COOLER 3 HOURLY MAVMOS
TEMPERATURES FOR HIGHS.
UPPER RIDGING CONTINUES TO BUILD ACROSS INDIANA ON THURSDAY NIGHT
AND FRIDAY WHILE A WEAK RIDGE OF HIGH PRESSURE REMAINS IN PLACE AT
THE SURFACE. TIME HEIGHTS CONTINUE TO SHOW SOME MIDDLE LEVEL
MOISTURE IN THE NORTHWEST FLOW ALOFT...THUS A DRY FORECAST IS
EXPECTED TO CONTINUE. 850MB TEMPERATURES LOOK TO HOLD
STEADY...THUS WILL AIM FOR EXPECTED PERSISTENCE TYPE LOWS ON
THURSDAY NIGHT AND HIGHS ON FRIDAY. HERE MAVMOS APPEARS PRETTY
CLOSE AND ONLY MINOR ADJUSTMENTS WILL BE NEEDED.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
MODELS MOVE ANOTHER UPPER DISTURBANCE SOUTHEAST ACROSS OUR REGION
AROUND SATURDAY. THE 12Z EUROPEAN IS SOMEWHAT STRONGER SLOWER AND
HAS MORE PRECIPITATION WITH THIS SYSTEM...WHILE GFS AND GEM HAVE
TRENDED FASTER AND WEAKER. HPC CURRENTLY LEANING MORE TOWARDS THE
DRY END. STILL LOTS OF UNCERTAINTY ON STRENGTH...SO WILL CONTINUE
LOW CHANCE POPS LATE FRIDAY NIGHT AND SATURDAY. HAVE ADDED LOW
CHANCE POPS SATURDAY NIGHT BASED ON EUROPEAN.
FOR NOW WILL KEEP SUNDAY THROUGH TUESDAY DRY. IF EUROPEAN IS
CORRECT...WE MAY EVENTUALLY HAVE TO ADD PRECIPITATION INTO SUNDAY.
HPC TEMPERATURES SEEM REASONABLE MOST OF THIS PERIOD. WILL GO A
LITTLE COLDER MONDAY AND TUESDAY AS ANOTHER UPPER TROUGH ROTATES
THROUGH.
&&
.AVIATION.../010600Z TAFS/...
LIGHT SNOW AND WIND GUSTS UP TO 20 KTS OUT OF THE WEST WILL
PREVAIL FOR A FEW MORE HOURS WITH PASSAGE OF UPPER LEVEL TROUGH.
SO...WILL CONTINUE WITH TEMPO AT ALL TAF SITES THROUGH WED 09Z.
PRECIP WILL QUICKLY END AFTER THAT...AND WINDS WILL RELAX THROUGH
DAYBREAK BEFORE INCREASING AGAIN AROUND MID MORNING. WEST WINDS
WILL BE SUSTAINED AT 12 TO 15 KTS WITH GUSTS TO 22 KTS WELL INTO
THIS EVENING.
MVFR CONDITIONS WILL LINGER THROUGH THE BEGINNING OF TAF
PERIOD...BUT WILL THEN GRADUALLY IMPROVE TO VFR CATEGORY THROUGH
COURSE OF DAY AS LOW PRESSURE SYSTEM MOVES OUT OF FORECAST AREA.
&&
.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
SYNOPSIS...JP/JH
NEAR TERM...JP
SHORT TERM...JP
LONG TERM....JH
AVIATION...TDUD
Hazardous weather outlook, Dec 1, 3:13 AM EST, 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
313 AM EST WED DEC 1 2010
INZ021-028>031-035>049-051>057-060>065-067>072-020815-
CARROLL-WARREN-TIPPECANOE-CLINTON-HOWARD-FOUNTAIN-MONTGOMERY-
BOONE-TIPTON-HAMILTON-MADISON-DELAWARE-RANDOLPH-VERMILLION-PARKE-
PUTNAM-HENDRICKS-MARION-HANCOCK-HENRY-VIGO-CLAY-OWEN-MORGAN-
JOHNSON-SHELBY-RUSH-SULLIVAN-GREENE-MONROE-BROWN-BARTHOLOMEW-
DECATUR-KNOX-DAVIESS-MARTIN-LAWRENCE-JACKSON-JENNINGS-
313 AM EST WED DEC 1 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.
.DAY ONE...TODAY AND TONIGHT.
SCATTERED FLURRIES ARE POSSIBLE TODAY. NO ACCUMULATION IS
EXPECTED.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
MIXED RAIN AND SNOW IS POSSIBLE LATE FRIDAY NIGHT AND SATURDAY.
LIGHT SNOW ACCUMULATIONS ARE POSSIBLE IN SOME AREAS.
THE PRECIPITATION WILL CHANGE OVER TO ALL RAIN SOUTH OF
INTERSTATE 70 SATURDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
&&
MORE INFORMATION...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND
CLIMATE INFORMATION CAN BE FOUND...AT HTTP://WEATHER.GOV/IND (ALL
LOWERCASE)
PUMA
Winter Weather, Putnam
- When
- December 1, 4:00 AM EST to 3:00 PM EST
- Where
- Putnam forecast zone
- Reported by
- Law Enforcement
- Coordinates
- 39.666, -86.845 (the zone’s center; the record gives no point)
Up to one half inch of snow fell across Putnam County during this winter weather event. Law enforcement reported around 30 reports of slide-offs at one point in the mid-morning. No information on injuries was given. This snow represented the first measurable snowfall of the season.
Winter Weather, Boone
- When
- December 1, 5:00 AM EST to 4:00 PM EST
- Where
- Boone forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 40.051, -86.469 (the zone’s center; the record gives no point)
Up to six tenths of an inch of snow fell across Boone County during this winter weather event. FOX 59 WXIN reported a serious two-vehicle crash near Zionsville that shut down U.S. Highway 421 at State Road 32 around 9 am. One person had to be extricated from one of the vehicles. No information about injuries was given. This snow represented the first measurable snowfall of the season.
Winter Weather, Marion
- When
- December 1, 5:00 AM EST to 4:00 PM EST
- Where
- Marion forecast zone
- Reported by
- Broadcast Media
- Coordinates
- 39.782, -86.138 (the zone’s center; the record gives no point)
Up to a half inch of snow fell across Marion County during this winter weather event. FOX 59 WXIN reported multi-vehicle accidents east of downtown Indianapolis on Interstate 70 and Interstate 465 that resulted in lanes blocked and bumper to bumper traffic for hours. No information on injuries was given. This snow represented the first measurable snowfall of the season.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in New Jersey, December 1, 20101 death · $20,000 · 51 kt wind · 2 events
- High Wind and Strong Wind in Vermont, December 1, 20101 injured · $3.5 million · 78 kt wind · 9 events
- Flooding in Pennsylvania, December 1 to 3, 2010$2.0 million · 12 events
- Flash Flooding in Virginia, December 1, 2010$260,000 · 24 events
- Flash Flooding and High Wind in New York, December 1, 2010$180,000 · 50 kt wind · 30 events
- Strong Wind in New York, December 1, 2010$400,000 · 7 events
- Flooding in Pennsylvania, December 1 to 2, 2010$350,000 · 4 events
- Strong Wind in New Jersey, December 1, 2010$114,000 · 21 events
- Flooding in New York, December 1 to 4, 2010$240,000 · 4 events
- Lake-Effect Snow in New York, December 1 to 3, 2010$170,000 · 6 events
- Drought in Texas, December 1 to 31, 2010$103,000 · 8 events
- High Wind and Strong Wind in Connecticut, December 1, 2010$105,000 · 50 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273798, 273801, 273802.